Advertising


News

No deaths in latest TGA vaccine safety report


Matt Woodley


19/08/2021 4:05:42 PM

Eight more probable or confirmed cases of TTS linked to AstraZeneca have been identified since the previous update, but no deaths were recorded.

AstraZeneca and Pfizer vaccines
There have been 3.3 adverse event reports registered with the TGA per 1000 doses of COVID vaccine administered in Australia. (Images: AAP)

The additional cases of thrombosis with thrombocytopenia syndrome (TTS) bring the total number reported in Australia to 112 (62 confirmed, 50 probable) from the approximately 8.1 million doses of AstraZeneca administered up to 15 August.
 
Six of these cases have proved fatal, meaning only 0.000074% of AstraZeneca doses have been linked to a person dying in Australia as a result of TTS. Thirty-three people have been sent to the ICU due to TTS, with six still receiving treatment in the ICU.
 
One other death due to immune thrombocytopenia (ITP) has also been linked to AstraZeneca.
 
All but one of the new probable or confirmed TTS cases were in people aged 50 or older, with the exception being a 28-year-old woman from Queensland.
 
A further 39 cases of suspected myocarditis and/or pericarditis following Pfizer vaccination were reported to the Therapeutic Goods Administrations (TGA) between 8–15 August, taking the overall total to 188 from 7.22 million doses.
 
The TGA has received 50,597 adverse event reports from 15,341,039 doses administered (3.3/1000 doses). Injection-site reactions, such as a sore arm, remain most frequently reported side effects, along with more general symptoms such as headache, muscle pain, fever and chills.
 
The TGA has also investigated whether facial swelling can occur post-vaccination in people who have had dermal filler injections, following reports of this happening overseas.
 
‘We identified two reports with the Comirnaty [Pfizer] vaccine which involved swelling and tenderness of the cheeks, eyes and, in one of the cases, lips,’ the TGA stated.
 
‘Both individuals had received dermal filler injections in these areas previously. A reaction was also reported at a dermal filler injection site following vaccination with the AstraZeneca vaccine, but the report contained limited information about the adverse event.
 
‘After reviewing cases reports and data from the scientific literature, the European Medicines Agency’s Pharmacovigilance Risk Assessment Committee considered that there is a reasonable possibility that these side effects could be caused by the Comirnaty vaccine.
 
‘These types of reactions can be triggered by the immune system after a viral or bacterial illness, vaccinations such as the influenza vaccine, and dental procedures. Symptoms respond to treatments, such as oral corticosteroids and hyaluronidase, but often resolve on their own.’
 
Given the benefits of vaccination vastly outweigh the very small risk of these reactions, the TGA does not recommend discouraging people who have previously received injectable dermal fillers from getting vaccinated. Similarly, there is no need to avoid dermal fillers in the future for those who are already vaccinated.
 
Log in below to join the conversation.



AstraZeneca COVID-19 Pfizer TGA vaccination


newsGP weekly poll As a GP, how concerned are you about the health impacts of climate change?
 
49%
 
9%
 
34%
 
6%
Related






newsGP weekly poll As a GP, how concerned are you about the health impacts of climate change?

Advertising

Advertising


Login to comment

Dr Maria Tihui Acatlicxiu Cervantes Ortega   20/08/2021 8:06:46 AM

I am encouraging my people and my community and my patients tongo and get vaccinated. I am a vaccinator and I and my colleagues are doing our best! 👍


Dr Susan Margaret McDonald   20/08/2021 5:42:27 PM

CONGRATULATIONS to all hardworking vaccinating GP's and nurses.
The practice that I work at is not vaccinating for valid reasons. We have however been strongly urging all our patients to do it and giving information, health summaries and encouragement.
I have heard nothing but very good reports from the GP and Govt vaccination hubs our patients are going to. Keep it up until we get to 80%
and get our lives back. All pandemics burn out in time and the quicker the better.


Dr Christopher Francis Boyle   23/08/2021 12:06:30 PM

How many of the 8.1million doses of AZ are second doses? The odds of getting TTS are much higher with the first dose. The numbers of TTS (112 ) need to be defined better in terms of which dose they occurred in response to -- was it first or second dose? We also need to know how many 1st doses there have been and how many 2nd doses there have been. Then we can say the 112 occurred in relation to which dose. We can also tell our patients what is the real risk-- is it 1 in 50,000 or 1 in 20,000 etc.
The patients I have seen are just happy to get any vaccine, aware of the risk of the AZ but also acutely aware of the dangers that Covid poses.